Training is short, anyone can do it and it could save a life.
Naloxone supply, storage and use
Generally speaking, where naloxone is available it is funded locally from the substance misuse commissioning team as part of funding provided to drug services. Homelessness services will be supplied naloxone from a recognised local drug service. Some local authorities do not currently fund naloxone.
If you have naloxone provision in your region but it is not yet supplied to your service, your local drug service is a good place to start. Contact the local drug service to discuss arrangements for starting naloxone supply and accessing associated training for staff and residents. We recommend that drug service outreach workers hold regular sessions at the hostel to allow better access to drug treatment, especially for treatment resistant residents, to allow a regular replenishment of naloxone and to deliver training and review incidents and practice.
Depending on local relationships and pre-existing arrangements, this might be an informal arrangement, or homelessness services could enter into a service level agreement with the local drug service.
Residents engaging with a drug service providing naloxone should continue to receive a supply from their treatment key worker or prescriber. Engagement in wider drug treatment remains the utmost priority alongside naloxone availability. A wider recovery-based programme, which may include an opioid substitute, is vital to help residents move away from dangerous opioid use.
For individuals not currently engaged with a drug service or whose engagement is infrequent, you may have access to a homeless healthcare provider that offers Naloxone training and issues Naloxone kits to those at risk.
The case for increased availability
Research from the USA found that naloxone distribution was cost-effective in all senses and it was cost-saving if it resulted in fewer overdoses or uses of emergency medical services. However, it is very difficult to carry out definitive research to prove that widening the availability of naloxone is cost effective, not least because of the scale of the studies that would be needed1.
However, there is an overwhelming consensus amongst Public Health England, the Advisory Council on the Misuse of Drugs (ACMD) and national drug service providers, to name but a few, that widening the availability of naloxone increases the potential impact for saving lives and in turn reducing drug-related deaths. Naloxone has the potential to reduce incidence of life-changing consequences of surviving opioid overdoses, such as neurological damage.
If you do not have naloxone availability in your area, contact your local drug service and work with them to see whether, with the support of commissioners, a naloxone programme can be started. If you are funded by the local authority you could also raise this with your commissioning team. There may already be a local strategic group looking at harm reduction or drug related deaths where you can raise the issue of naloxone availability.
You'll find some useful resources in our Local Influencing Toolkit to help you make the case and evidence the need for naloxone supply in your area.
When naloxone is supplied by a drug service to an opioid user, the recipient should be encouraged to carry naloxone with them. In accommodation-based homelessness services (referred to as ‘hostels’ below), it is advised that residents keep another supply of naloxone in a specific and identifiable place in their room, helping them and others to find it in an emergency. This place could be standardised in all rooms, for example, pinned to a notice board in a plastic sleeve.
In terms of naloxone supplied to hostel staff, the decision on how many naloxone kits to hold should be discussed with the supplying drug service and based on factors such as the number of opioid using residents. The supply should be kept in an easily identifiable place, such as behind the reception desk. Some services keep it beside their first aid kit. In most cases it will not be necessary for staff to carry a naloxone supply on their person.
The naloxone kit comes in a plastic container with tamper evident seals. These should not be broken except in an emergency2.
The most important thing to note is that it should not be locked away. Every staff member should know where it is and have easy access to it in the event of an overdose.
Naloxone should be stored away from strong light in a cool dry place (although not refrigerated). The injection will have a shelf life and should be replaced as it approaches its expiry date. It should, of course, be kept out of reach of children.
The most common Naloxone products are administered via an ‘intramuscular’ injection, usually into the outer thigh or upper arm muscle, through clothing if necessary. This type of injection should be clearly differentiated from ‘intravenous’ injections, where a needle is inserted into a vein.
A number of products are licensed for use in reversing opioid overdose, although only one product, Prenoxad Injection, currently has a licence that specifies use in community settings, such as in homelessness services. Prenoxad Injection comes in a pre-filled syringe containing five 400-microgram doses.
How does naloxone work?
Naloxone is a short acting medicine, and many of the opioid drugs often involved in overdoses last much longer in the body. This means that even following the administration of naloxone it is possible for the casualty to slip back into overdose. This is why it is essential to still seek medical help even if the casualty appears to be fully conscious/awake and breathing normally after naloxone administration.
Naloxone has no psychoactive properties itself, and it therefore has no intoxicating effects or potential for dependence.
Administering naloxone to someone who has overdosed may put them into instant withdrawal (otherwise known as ‘acute withdrawal syndrome’). This is more likely if a large initial dose is given. This can have both unpleasant and potentially serious effects. Physical effects include vomiting, agitation, shivering, sweating, tremor and a rapid heart rate.
In these cases, as the effects of the opioid have been abruptly stopped this might annoy and disappoint the person using drugs. This can lead to seeking to use again, aggression and a refusal to accept further treatment (i.e. refusal to go in an ambulance or to stay in hospital). For these reasons, and to guard against the person slipping back into overdose, a person should not be left alone before the ambulance arrives.
Naloxone has no effect on other drugs taken, so if the person used another substance or has been drinking alcohol they will still feel the effects of it.
Take time to reassure all potential users of naloxone that if the casualty has not in fact overdosed on opioids (e.g. has had a heart attack, stroke, seizure), administering naloxone will likely do no harm.
Like other medicines, naloxone can cause side effects in some individuals. These should be discussed in the training.
Does naloxone increase risk?
Some people have expressed concerns that significantly increasing naloxone provision may encourage increased drug use or riskier drug use, with residents potentially viewing naloxone as a safety net. However, surveys of people who use opioids suggest that widening the availability of naloxone does not encourage overdose or risky behaviours. As naloxone can in some cases induce rapid and unpleasant withdrawal from opioid drugs, it is something that people using these drugs are likely to be keen to avoid.
When the ACMD reviewed the evidence3, it made the following statements:
- Recent US evidence does not support the claim that naloxone provision could encourage increased or riskier drug use.
- There is a considerable body of published evidence, mostly from the UK and Australia, to suggest people would not use more heroin if naloxone was available.
- Participants in naloxone programmes have been found to have an “increase in self-efficacy and more insight in relation to personal safety and health”. Users would not wish to induce unpleasant withdrawal symptoms, and the availability of naloxone does not promote “a false sense of security” leading to an increase in heroin use.
Some people are concerned about the risk of the naloxone kit being used to inject illegal drugs. Injecting equipment is already freely and widely available from needle and syringe exchanges, primarily to prevent the spread of blood borne viruses, for which purpose the use of ‘clean’ needles and syringes is clearly recommended. It is recommended that anyone in need of such equipment should be directed to their local needle and syringe exchange so that they don’t try to use needles and syringes provided for naloxone that are less suitable and may cause health problems, such as damaging veins, if used repeatedly.
Some staff may feel uncomfortable about delivering a first aid intervention, such as naloxone. It is the responsibility of managers to ensure that staff have the appropriate level of information and training in order to feel confident in its use and an understanding of its importance. This is a discussion that would typically be raised in a supervisory setting. There should be at least one staff member trained to use naloxone on any given shift.
- 1. Public Health England (2015): Take-home naloxone for opioid overdose in people who use drugs www.nta.nhs.uk/uploads/phetake-homenaloxoneforopioidoverdosefeb2015rev.pdf
- 2. Scottish Care Inspectorate(2013): Health Guidance: National Naloxone Programme www.careinspectorate.com/images/documents/1367/Naloxone%20guidance%20Aug...
- 3. ACMD (2012): Considerations of Naloxone www.gov.uk/government/uploads/system/uploads/attachment_data/file/119120...
Share this page
21 Mar 2018 - 5:51pm
5 Mar 2018 - 4:03pm
12 Feb 2018 - 4:17pm